North Carolina, 2022Rip Current in North Carolina, July 3, 2022
July 3, 2022 · NWS ILM · 1 event in 1 county or zone
Rough surf in the wake of Tropical Storm Colin resulted in strong rip currents and one fatality.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rough surf in the wake of Tropical Storm Colin resulted in strong rip currents and one fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 3, 12:48 PM EST, 12 minutes earlier.
Area forecast discussion, Jul 3, 12:48 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
148 PM EDT Sun Jul 3 2022
.SYNOPSIS...
A cold front will approach the area this afternoon and evening,
bringing scattered thunderstorms. Typical summertime heat and
humidity will persist all of this week with scattered
thunderstorms possible each day.
&&
.NEAR TERM /THROUGH TONIGHT/...
What remains of Tropical Depression Colin, currently north of Cape
Fear, will be northeast of our area around daybreak. Mostly clear
skies early will allow for plenty of July sunshine to heat the area.
High temps today could reach mid 90s across inland and southern
parts of the CWA, with persisting dewpoints in the 70s providing
typical summertime mugginess. Plenty of diurnal cumulus clouds this
afternoon with daytime heating, with decent instability providing
fuel for scattered storms along sea breeze and inland. Shower and
thunderstorm chances linger this evening into early overnight hours
as a weak front drops into our area from the north tonight. With
plenty of moisture available, especially ahead of tonight's front,
QPF is around 0.75" through Monday morning for all but far southern
counties, with locally higher amounts further aiding to drought
relief. Worth noting, some guidance such as the latest HRRR is more
sparse with shower coverage and QPF, but leaning more towards
consensus and HREF guidance through tonight. Fog and low stratus
appear likely north of the front late tonight.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
A weak frontal boundary drops through the area Monday, and
together with a seabreeze and moderate instability (2000-3000
J/kg CAPE) will yield scattered showers and thunderstorms. NBM
shows likely PoPs but latest guidance like the 00Z ECMWF and
some CAMs are coming in a bit drier as the front may make a bit
more southern progress, so capped PoPs at 50% for now. High
temps in the mid 80s to near 90. Some convection may linger
into Monday night but only have 20% PoPs as most of it will end
with the loss of daytime heating.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Typical summer weather is expected across the Carolinas for the
remainder of the week. There will be daily chances for showers
and thunderstorms, mainly diurnally-driven, as transient impulses
pass through the NW flow aloft. With an upr-level ridge anchored
over the S/SE CONUS, temps will run near to slightly above
normal for early July, with heat indices approaching Heat
Advisory criteria as well Wednesday through Saturday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Mainly VFR through this evening. Scattered to widely scattered
thunderstorms expected to develop along sea breeze this
afternoon and extend inland during the late afternoon and early
evening. A weak front drops down from the north, settling
across the area overnight with continued shower chances, mainly
along the coast. Good chance for sub-VFR stratus and low
visibilities north of the front during pre-dawn hours tomorrow
morning. Confidence remains low on the exact position of this
front.
Extended Outlook...Periodic MVFR/IFR through early next week,
especially at the coast. This due to better chances for
afternoon/early evening showers and thunderstorms as well as
early morning onshore movement of convection.
&&
.MARINE...
Through Tonight: Small Craft Advisory has been cancelled a
little early as winds and seas continue to improve. Occasional
gusts to 25mph remain possible across SE NC coastal waters,
mainly in the outer waters, through morning as the remnants of
TD Colin exits the area to the northeast. Southwest winds 15-20
kts prevail for most of today with seas in the 3-4ft range,
primarily a weakening 6-7s south swell with persisting 2ft 10s
SE swell mixed in. A weak front drops into the area tonight,
bringing scattered showers and thunderstorms to the waters.
Winds decrease to around 10 kts tonight, westerly north of the
front and southwesterly to the south. Seas around 3 ft tonight.
Monday Through Thursday: Sub-SCA conditions expected through
Thursday with a typical summer-time pattern as Bermuda high
pressure positions well offshore. Expect southerly flow on
average, gusting late in the day up to 15-20 kt. Seas
predominantly 2-4 ft, which includes a 2 ft 8-9 second SE swell
component.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...VAO
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...21
MARINE...MAS/VAOHazardous weather outlook, Jul 3, 9:38 AM EST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1038 AM EDT Sun Jul 3 2022
NCZ106-108-041445-
Coastal Pender-Coastal New Hanover-
1038 AM EDT Sun Jul 3 2022
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-SCZ054-056-041445-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
1038 AM EDT Sun Jul 3 2022
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
041445-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
1038 AM EDT Sun Jul 3 2022
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat indices approach 105 degrees Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-041445-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1038 AM EDT Sun Jul 3 2022
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal Brunswick
- When
- July 3, 1:00 PM EST
- Where
- Coastal Brunswick forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
A fifty-two year old male drowned in a rip current near 25th Place E in Oak Island.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 3 to 8, 20227 deaths · 1 event
- Lightning Strike in North Carolina, July 3, 20221 death · 1 event
- Hail and Damaging Winds in South Dakota, July 3, 2022$4.4 million · 1.5 in hail · 10 events
- Tornadoes in Nebraska, July 3 to 4, 2022$700,000 · EF1 · 2 events
- Flash Flood and Damaging Winds in North Dakota, July 3 to 4, 2022$500,000 · 54 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kansas, July 3, 2022$72,000 · 83 kt wind · 6 events
- Flash Flooding and Hail in Washington, July 3 to 4, 2022$31,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Georgia, July 3, 2022$4,000 · 1.5 in hail · 20 events
- Flash Flood and Hail in South Dakota, July 3 to 4, 20221.25 in hail · 17 events
- Flash Flood and Flood in Montana, July 3, 20221.75 in hail · 16 events
- Damaging Winds in North Carolina, July 3, 2022$18,000 · 50 kt wind · 3 events
- Excessive Heat and Heat in Alabama, July 3 to 9, 202211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026613.